Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 18, 2009Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 5:14 AM CDT for Yankton County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 5:14 AM CDT (10:14 UTC)
Expired
Jun 18, 2009, 5:45 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:30 AM CDTTSTM WND GST 60Yankton, SDPOWER OUT ACROSS PORTIONS OF YANKTON. HEAVY DOWNPOUR PRODUCED STREETING FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:20 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 181014
SVRFSD
SDC135-181045-
/O.NEW.KFSD.SV.W.0059.090618T1014Z-090618T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LEWIS AND CLARK STATE PARK...OR 8 MILES WEST OF YANKTON...AND WAS
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UTICA AROUND 520 AM CDT...
  YANKTON AROUND 525 AM CDT...
  MISSION HILL AROUND 535 AM CDT...
  VOLIN AROUND 540 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4282 9723 4285 9724 4286 9741 4284 9745
      4286 9753 4284 9759 4286 9763 4288 9764
      4302 9763 4302 9717 4280 9717 4280 9718
TIME...MOT...LOC 1015Z 258DEG 37KT 4287 9753

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 181025
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT THU JUN 18 2009

SDC135-181045-
/O.CON.KFSD.SV.W.0059.000000T0000Z-090618T1045Z/
YANKTON SD-
525 AM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHERN YANKTON COUNTY...

AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER YANKTON...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
MISSION HILL AROUND 530 AM CDT...
GAYVILLE AND VOLIN AROUND 535 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4282 9723 4285 9724 4286 9741 4284 9745
      4286 9753 4284 9759 4286 9763 4288 9764
      4302 9763 4302 9717 4280 9717 4280 9718
TIME...MOT...LOC 1025Z 258DEG 38KT 4288 9733

$$

LIEBL
000 
WWUS53 KFSD 181044
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 AM CDT THU JUN 18 2009

SDC135-181055-
/O.EXP.KFSD.SV.W.0059.000000T0000Z-090618T1045Z/
YANKTON SD-
544 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN YANKTON COUNTY
EXPIRES AT 545 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4282 9723 4285 9724 4286 9741 4284 9745
      4286 9753 4284 9759 4286 9763 4288 9764
      4302 9763 4302 9717 4280 9717 4280 9718
TIME...MOT...LOC 1045Z 258DEG 38KT 4292 9704

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:08 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 18, 5:08 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT WED JUN 17 2009

.DISCUSSION...
ABBREVIATED DISCUSSION TODAY DUE TO ON GOING STRONG CONVECTION S OF
I 90. THIS CURRENT CONVECTION IS ASSOCIATED WITH A DECENT S/W WHICH
GOT GOING EARLY TONIGHT IN WRN NEB...AND IS NOW BEING ENHANCED BY
STRONG ISENTROPIC ASCENT AND DECENTLY STRONG WINDS ABOVE 1.5 KM.
DIRECTIONAL WIND SHEAR IS MEAGER...BUT IT IS LIKELY THIS EARLY
MORNING MCS COULD LAY DOWN SOME QUARTER SIZED HAIL AND FAIRLY BURLY
STRAIGHT LINE WINDS S OF I 90. OTHERWISE...ISENTROPIC LIFT AND
SUBTLE WAA CONTS THRU A GOOD PORTION OF THE FA IN THE MID AND LATE
MORNING HOURS...ESP THROUGH AREAS ALONG AND E OF I 90. BUT DUE TO
THIS CONTINUED ASCENT...IT IS HARD TO TOTALLY RULE OUT ACTIVITY IN
THE LATE MORNING ALBEIT WITH GREATLY DECREASED POPS. DO NOT SEE A
LOT OF MECHANISMS TO SPAWN TS IN THE EARLY AFTERNOON. BUT THEN
TOWARD EVENING...BOTH NAM AND GFS BEGIN TO POINT TOWARD A DEVELOPING
SFC BOUNDARY SAGGING DOWN FM THE NW...THEN MOVG SEWD ACROSS THE FA
THRU THE EVENING HRS. NAM40 INSTABILITY PARAMETERS IS QUITE STRONG
LATE TODAY AND THIS EVENING. WIND SHEAR ON THE MODELS LOOK A BIT
UNIDIRECTIONAL AHEAD OF THE WIND SHIFT. BUT AM NOT BUYING ALL OF
THAT AS AM ANTICIPATING SOME BACKING OF THE NEAR SFC WINDS AHEAD OF
THE ADVANCING SFC BOUNDARY WHICH WL AID IN STRONG CURVATURE.
THEREFORE BELIEVE THE SPC MDT RISK IS WELL PLACED ATTM ACROSS AREAS
ALONG AND E OF I 29 IN OUR FA...COUPLED WITH A VERY POTENT S/W MOVG
NEWD ACROSS THE AREA THIS EVENING. MOST IMPRESSIVE IS THE JET STREAK
STREAMING INTO THIS FA...VERY STRONG FOR THIS TIME OF YEAR...WHICH
WL ENHANCE LIFT AS MUCH OF THIS FA IS PLACED IN THE LEFT EXIT RGN.
AFTER MORNING CLOUDS...EXPECT SOME PARTLY CLOUDY SKIES BOOSTING
TEMPS THIS AFTERNOON ADDING TO INSTABILITY. BUMPED UP HIGHS TODAY
ABOUT A CATEGORY.

FOR TONIGHT...S/W ENERGY BEGINS TO EXIT OUR ERN FA TOWARD MIDNIGHT...
ONLY TO BE REPLACED BY YET ANOTHER WAVE MOVG INTO OUR WEST LATE
TONIGHT. INSTABILITY LOOKS TAPPED AFTER THE EVENING WAVE EXITS PER
THE NAM40...BUT LIKELY POPS ARE STILL WARRANTED IN OUR FAR W LATE
TONIGHT...THEN PROGRESSING EWD THRU THE FA FRIDAY MORNING.

FINALLY FRI NIGHT THRU SAT EVENING...S/W RIDGING MOVES THRU THE
CENTRAL PLAINS WHICH WL QUIET OUR WX DOWN. HOWEVER LATE SAT NIGHT...
DECIDED TO ADD SOME SMALL POPS ATTM FOR STRONG WAA ALONG AND WEST OF
THE JAMES RIVER VALLEY...AIDED BY ANOTHER POTENT S/W MOVG NEWD THRU
THE WRN PLAINS. THIS S/W SHOULD AFFECT OUR AREA ON SUNDAY.

&&

.AVIATION...
MAIN AVIATION CONCERN TODAY WILL BE WITH THE THREAT FOR
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
MUCH THE AREA THIS MORNING. GENERALLY EXPECTING VFR THROUGH THE TAF
PERIOD EXCEPT MVFR/IFR NEAR THUNDERSTORMS AND ERRATIC WINDS. SOME
MVFR BR ALSO POSSIBLE THIS MORNING IN AREA FREE FROM THUNDERSTORMS.
THUNDERSTORM ACTIVITY TO TAPER OFF THROUGH THE LATER MORNING
HOURS...BUT ANOTHER ROUND OF THUNDERSTORMS WILL FIRE ACROSS CENTRAL
SD LATE THIS AFTERNOON AND PROGRESS EAST INTO NW IA AND SW MN THIS
EVENING. SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL
AND STRONG WINDS.   /LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT WED JUN 17 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF
THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE
HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA.
GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS
STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST
THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE
EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE
STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE
NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL
PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING
MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER
THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A
THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF
INTERSTATE 90
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE
90

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 17, 10:19 PM CDTFlash Flood WarningFSDUnion70 min
Jun 18, 3:58 AM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jun 18, 4:43 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningFSDLincoln, Union47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.